Minnesota, 2013

Funnel Cloud in Minnesota, July 2, 2013

July 2, 2013 · NWS FGF · 1 event in 1 county or zone

An isolated report of a funnel cloud was received near Detroit Lakes, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An isolated report of a funnel cloud was received near Detroit Lakes, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 2, 5:03 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 2, 5:03 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
603 PM CDT TUE JUL 2 2013

.UPDATE...
ISSUED AT 603 PM CDT TUE JUL 2 2013

SENDING OUT UPDATE A BIT EARLY AS SHOWERS AND A FEW ISOLATED
THUNDERSTORMS HAVE DEVELOPED ALONG OUR EASTERN COUNTIES FROM LAKE
OF THE WOODS TOWARDS DTL. THE CONVECTION SEEMS TO HAVE DEVELOPED
ALONG AN AXIS OF LOW LEVEL MOISTURE CONVERGENCE AND CAPE VALUES
AROUND 1000 J/KG. WITH NOT MUCH UPPER SUPPORT...THINK THAT THE
STORMS SHOULD DIE OFF WHEN WE LOSE HEATING. HOWEVER...ISOLATED
ACTIVITY COULD BRING A FEW HUNDREDTHES OF AN INCH SO PUT IN SOME 20
POPS FOR THE NEXT FEW HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 330 PM CDT TUE JUL 2 2013

FORECAST CHALLENGES WILL BE TEMPERATURES THROUGH THE PERIOD AND
THEN LOW END PRECIPITATION CHANCES JULY 4TH INTO FRIDAY. GFS/NAM/
ECMWF/GEM MASS AND THERMAL FIELDS IN REASONABLE AGREEMENT...BUT
DIFFERENCES EMERGE IN TIMING/PLACEMENT/AMOUNT OF PRECIPITATION
LATE IN THE WEEK. WILL USE A BLENDED SOLUTION FOR THIS FORECAST
PACKAGE.

FOR TONIGHT...THERMAL CU WILL DISSIPATE SOON AFTER SUNSET WITH
MOSTLY CLEAR SKIES AFTER MIDNIGHT. BROAD SURFACE HIGH PRESSURE WILL
RESULT IN LIGHT AND VARIABLE WIND. TEMPERATURES WILL BE IN THE
UPPER 50S TO LOWER 60S. WEDNESDAY WILL BE DRY...BUT SOUTHERLY
RETURN FLOW WILL INCREASE FROM WEST TO EAST AS THE SURFACE
PRESSURE RIDGE MOVES OVER THE GREAT LAKES. LITTLE CHANGE IN THE
BOUNDARY LAYER THERMAL PROFILE WILL RESULT IN TEMPERATURES SIMILAR
TO TODAY PLUS OR MINUS A DEGREE OR TWO.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 330 PM CDT TUE JUL 2 2013

FLOW ALOFT BECOMES MORE ZONAL BEGINNING THE FOURTH OF JULY...
ALLOWING A SLOW MOVING BOUNDARY TO APPROACH THE REGION. FORCING IS
RATHER WEAK...BUT WITH INCREASING MIXED LAYER INSTABILITY...SOME
AFTERNOON/EVENING CONVECTIVE ACTIVITY IS POSSIBLE. IF SHOWERS/
THUNDERSTORMS DO DEVELOP...THEY WILL BE CONFINED TO THE NORTHERN
HALF OF THE FORECAST AREA. WITH 925 HPA TEMPERATURES RISING TO
NEAR 23 TO 24 C...EXPECT AFTERNOON HIGHS IN THE MID TO UPPER 80S.
CANNOT RULE OUT LOW 90S...ESPECIALLY ACROSS THE VALLEY FLOOR.
SOUTHERLY WIND WILL BECOME BREEZY AT TIMES...GUSTING TO 20 MPH IN
THE AFTERNOON.

SURFACE BOUNDARY WASHES OUT A BIT ON FRIDAY...SO EXPECT MOSTLY DRY
CONDITIONS. BOUNDARY LAYER THERMAL PROFILE INCREASES ANOTHER 1 TO
2 C...SO MOST AREAS WILL REACH THE UPPER 80S TO LOWER 90S...LIKELY
THE WARMEST DAY OF THE SUMMER SO FAR.

THE UPPER LEVEL RIDGE WILL BREAK DOWN BY FRI NIGHT...AND A MORE
ACTIVE PERIOD IS POSSIBLE INTO THE WEEKEND. THERE WILL BE AMPLE
INSTABILITY AND MOISTURE WITH PWATS OVER 1.5 INCHES FRI NIGHT AND
SAT. THERE SHOULD BE AT LEAST SCATTERED SHOWERS AND STORMS FRI
NIGHT INTO SUNDAY...WITH AREAL COVERAGE/TIMING STILL SOMEWHAT
UNCERTAIN WITH VARYING MODEL SOLUTIONS. WILL CONTINUE WITH THE
ALLBLEND FOR POPS/WX AND TEMPS SHOULD BE NEAR TO SLIGHTLY ABOVE
NORMAL THROUGH THE PERIOD. FLOW IS EXPECTED TO TURN MORE NW BY
MON/TUE...AND STILL AT LEAST A LOW CHANCE FOR SOME AFTERNOON
SHOWERS AND STORMS. TEMPS SHOULD COOL A BIT BELOW NORMAL BY NEXT
TUE AND WILL KEEP IT DRY FOR NOW.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 603 PM CDT TUE JUL 2 2013

VFR CONDITIONS WILL CONTINUE THROUGHOUT THE PERIOD. THE KTVF AREA
COULD SEE SOME CB IN THE VCNTY FOR THE NEXT FEW HOURS...BUT WILL
KEEP AN EYE ON RADAR TRENDS TO SEE HOW CLOSE ISOLATED STORMS GET
TO THE SITE. WINDS WILL BE LIGHT AND VARIABLE TONIGHT BEFORE
PICKING UP OUT OF THE SOUTH TOMORROW.

&&

.HYDROLOGY...
ISSUED AT 1006 AM CDT TUE JUL 2 2013

MINOR FLOODING CONTINUES ALONG THE RED RIVER BETWEEN FARGO AND
OSLO...WITH HALSTAD SLATED TO DROP BELOW FLOOD STAGE THIS
AFTERNOON.  DRY WEATHER WILL ALLOW THE RIVER TO CONTINUE TO FALL
AT ALL LOCATIONS SOUTH OF OSLO...WITH ONLY TRIVIAL RISES TO THE
NORTH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...JR
SHORT TERM...ROGERS
LONG TERM...ROGERS/DK
AVIATION...JR
HYDROLOGY...WJB
Hazardous weather outlook, Jul 2, 6:13 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
713 AM CDT TUE JUL 2 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
713 AM CDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN CHANCES WILL RETURN LATE IN THE WEEK AS AN AREA OF LOW
PRESSURE CROSSES THE REGION. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The radar

The Fargo/Grand Forks radar (KMVX), 136 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Becker

When
July 2, 5:20 PM CST
Where
Becker County, 0.84 mi NW of Detroit Lakes
Reported by
Broadcast Media
Coordinates
46.830, -95.840

A pronounced landspout type funnel developed north of Detroit Lakes from a southward moving cumuliform cloud. A cell phone video clip provided by a traveler on U. S. Highway 10 north of downtown Detroit Lakes showed the weak funnel extending to within a few hundred feet of the ground and persisting for almost a minute.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451902.